The alarming reality of medication error: a patient case and review of Pennsylvania and National data
"A 71-year-old female accidentally received thiothixene (Navane), an antipsychotic, instead of her anti-hypertensive medication amlodipine (Norvasc) for 3 months." ..."Despite the many opportunities for intervention, multiple health care providers overlooked her symptoms." Read what Brianna A. da Silva, MD* and Mahesh Krishnamurthy have to say, and learn about the Swiss Cheese Model of how errors occur in a system.
"After a hospitalization, being discharged is a key step on the road to recovery. But that road can take a dangerous turn—namely, a serious problem with one or more medications," says Heidi Godman.
“Half the patients had medication errors when they went home, whether there was a pharmacist intervention or not,” says Dr. Jeffrey Schnipper, one of the authors of the study....
We attended the ANA Quality and Innovations Conference in Kissimmee, FL last month, and were thrilled to meet an amazing group of nurses.They represented a cross section of specialties from all across North America, and everyone seemed to have similar goals in mind: Learn ways to improve quality of care, network and connect with peers, and get smarter! There were wonderful posters that showed the hard work nurses had done to improve quality of care in their institutions. We can learn so much from each-other. Nurses can and do make a difference!
Manning Our Booth
As an exhibitor/nurse innovator, I manned our MagniMed booth so couldn’t attend the sessions, but I heard they were great! As nurses filed through the exhibition hall, they stopped to check out our MagniMed solutions, using our lighted magnifiers to read the fine print on our real drug labels, and found how easy it was to read them once light and magnification was added to the equation. It was especially exciting to see nurses’ faces light up when a hard to read label was displayed on a computer screen using our new MedView Cube II.
Many shared personal experiences. They talked about often finding meds misloaded in medication dispensing cabinet bins. They spoke of challenging requests, like being asked to manually type in NDC codes when their barcode scanners were down. They talked about how hard labels are to read in emergency situations when so much is going on. Nurses spoke about how important it is to carefully read medication labels, and how challenging reading the labels has become. We shared laughs when nurses talked about coworkers that would particularly benefit from MagniMed products, and one nurse joked that with MagniMed she wouldn’t have to hold the medication labels so far away to read them.
Booth visitors’ recommendations for additional places to use our lighted magnifiers included:
· in clinic settings when reading lot numbers on vaccines
· on crash carts
· in emergency rooms
· in environments where there aren’t other nurses to verify difficult to read labels
· distributed in outpatient settings to help patients read their drug labels at home
· presented as a patient satisfaction “gift” on discharge after being used during patient teaching in preparation for discharge
All agreed that hard to read medication labels are a problem that we all deal with and they are adding risk to safe medication administration.
Most nurses weren’t aware that ISMP (the Institute for Safe Mediation Practice) recommends that lighted magnification be near all dispensing cabinets (i.e. Omnicell, Pyxis, etc.) and on medication carts even where barcode scanning is used. That’s because barcode scanning doesn’t take away the need to read the label. User feedback we’ve gotten from those using MagniMed products is that lighted magnification needs to be everywhere health care professionals are administering or handling medications.
Hard to read medication labels are a problem for nearly everyone. Nearly 90% of surveyed nurses and pharmacy staff report having trouble reading medication labels, which correlates with our ANA experience. It’s a universal problem. We can’t let small print on a label lead to an error that can destroy a patient’s, hospital’s or provider’s life or reputation. Identifying and acknowledging safety risk as a team, and addressing it before it leads to tragedy should be the goal we all strive for. This is common sense, of course, but also a recommendation by The Joint Commission regarding patient safety systems. Nurses, pharmacy staff, physicians, respiratory therapists, patients and caregivers all have to deal with hard to read medication labels.
If your hospital isn’t already complying with ISMP’s recommendations and addressing this issue, contact us and we will show how MagniMed can make medication administration safer at your institution while at the same time improving the work environment for your staff.
I am pleased to report that I achieved most of my goals for attending the ANA Conference in Kissimmee, Florida: I learned ways to improve quality of care for my patients, and learned of more places that my product can make a difference, I networked and connected with some amazing nurses, and I do feel a bit smarter, but……unfortunately, I didn’t get my Florida suntan. Oh well, maybe next year!
"The syringe had inadvertently been filled with Lanoxin [digoxin, a cardiac medication] instead of naloxone. The packages of both drugs, made by the same manufacturer, were almost identical. "
Why Neither the “Five Rights” Nor Bar Code Medication Administration Alone Will Prevent Medication Errors
"Poor lighting, inadequate staffing, poorly designed infusion devices, ambiguous or difficult to read medication labels, and lack of an effective double check system for high alert medications can contribute to a failure of the “five rights.” http://www.chpso.org/post/neither-five-rights-bar-code-medication-administration-alone-will-prevent-medication-errors
29 MARCH 2017 | GENEVA/BONN - WHO today launched a global initiative to reduce severe, avoidable medication-associated harm in all countries by 50% over the next 5 years.http://www.who.int/mediacentre/news/releases/2017/medication-related-errors/en/
Quality Use of Medicines – medication safety issues in naming; look-alike, sound-alike medicine names
“approximately half of the iatrogenic complications that occur in neonatal intensive-care settings are related to medication errors.” http://onlinelibrary.wiley.com/doi/10.1111/j.2042-7174.2012.00210.x/full
Researchers study the accuracy of drug label identification by staff and find a magnifier dramatically improved speed and accuracy of reading a drug label.www.ncbi.nlm.nih.gov/pmc/articles/PMC4645358/
"Software programs developed to prevent in-hospital medication errors are not catching as many mistakes as expected."www.nxtbook.com/nxtbooks/aacn/boldvoices_201608/index.php?startid=7
"The exact same error, administering insulin instead of influenza vaccine, has been reported many times around the world, including several cases in the US. Some cases have been fatal."www.ismp.org/newsletters/acutecare/showarticle.aspx?id=1138